Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 1, 2021, 7:50 PM EDT for Chesterfield County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2021, 7:50 PM EDT (23:50 UTC)
- Expired
- Jul 1, 2021, 8:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Columbia, SC
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 131 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
052
WWUS82 KCAE 012350
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
750 PM EDT Thu Jul 1 2021
SCZ016-020015-
Chesterfield SC-
750 PM EDT Thu Jul 1 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 815 PM EDT....
At 749 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southwest of Cheraw State Park, or 10
miles southwest of Cheraw, moving northeast at 15 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Cheraw, Chesterfield, Cheraw State Park, Northeastern Technical
College, Cheraw Municipal Airport, Society Hill, Ruby, Patrick, Mount
Croghan, McFarlan, Chesterfield Ruby Middle School, Cheraw Fish
Hatchery, Bay Springs Fire Station and Chesterfield Detention Center.
LAT...LON 3460 7981 3453 7983 3449 7990 3450 7992
3449 7997 3450 7998 3449 8003 3449 8006
3453 8013 3481 8033 3481 7994 3476 7993
3474 7989 3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 2349Z 209DEG 15KT 3457 8000
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 1, 4:51 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 1, 4:51 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Columbia SC 451 PM EDT Thu Jul 1 2021 .SYNOPSIS... Expect scattered showers and thunderstorms this afternoon and evening. An upper trough digging into the eastern states will drive a cold front through the area with widespread showers and scattered storms through Friday night. Dry weekend with temperatures slightly below normal. Unsettled weather is expected for next week as Gulf moisture moves into the area. && .NEAR TERM /THROUGH TONIGHT/... The surface ridge over the area will weaken allowing a south to southwest flow. Atmospheric moisture remains high with PWAT values ranging from 1.7 to 1.9 inches. This will support scattered convection. Moderate instability and weak shear indicates thunderstorms will be the typical pulse variety. This tends to support a threat of isolated downburst winds, but with DCAPE values ranging from 400 to 700 J/kg this afternoon the threat appears low. Thunderstorm and shower coverage will diminish during the evening hours. Highs should be seasonal, in the low and mid 90s across the region. Tonight, an upper trough will dig southward through the Great Lakes region. The associated cold front will push into the Mid- Atlantic region but will remain north of the forecast area. Moisture advection and convergence ahead of the front may allow scattered showers to develop late tonight. Although instability will be weak during this time, we can't rule out isolated thunderstorms. Increasing cloud cover will keep temps in the mid or low 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... Convergence along a pre-frontal surface trough tomorrow morning will lead to widespread showers moving into the area early from the Upstate. This batch of precipitation along with widespread clouds will keep temperatures well below average through the day with highs in the low to mid-80s. Limited instability present across the area, although could still get some stronger thunderstorms to develop during the afternoon mainly in the far eastern forecast area which will have a better chance to destabilize with sbCAPE approaching 1500 J/kg in far eastern counties and the area near the right entrance region of an upper jet enhancing divergence aloft. With the best forcing and shear remaining north of the area, however, associated with the upper low in the Mid- Atlantic, the probability of severe weather remains low. With PWATs approaching the 90th percentile with deeper SW flow ahead of the front, any convection that does develop will be an efficient rainfall producer. Bit of a concern that westerly flow which will be more parallel to the surface forcing may lead to some training storms which could lead to some localized flooding, however, the heaviest rain is expected in the eastern forecast area where flash flood guidance remains relatively high. In addition, the front should be pretty progressive, limiting training. Winds behind the front Friday night will shift northerly with cold advection leading to lows dropping into the mid 60s for most of the area. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As the cold front continues to shift farther south of the area, continue to see anomalously dry airmass shifting into the forecast area with NAEFS mean showing most of the area seeing PWATs drop below an inch, below the 10th percentile. Mostly sunny skies Saturday along with some degree of downsloping with a modest 850mb NW flow will lead to temperatures rebounding into the mid to upper 80s and dew points plummeting into the upper 50s and low 60s. Temperatures will continue to moderate Sunday with dry air hanging over the area. This pattern will hold through at least Monday as moisture begins to slowly to return but has quite a bit of dry air to overcome. Pretty significant uncertainty exists in the forecast beyond Monday but what does have good support among both GEFS and EC ensembles is moisture will continue to increase through midweek as SW flow continues to deepen over the area. This will increase chances for diurnal convection Tuesday through the end of the period. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Expect a typical summertime pattern with scattered showers and thunderstorms continuing into the evening. VFR outside of convection. Have included a tempo group for convection through 24z. Could see IFR/MVFR conditions with gusty winds in any storm. Southwest winds around 10 kts will diminish after sunset. Lingering clouds and wind will preclude fog development. A cold front and associated convection will move into the Mid- Atlantic states late tonight and Friday. Ceilings will lower on Friday morning ahead of the front. MVFR or IFR ceilings appear likely from early Friday morning to at least mid-day. There may be scattered showers during the morning hours but the better rain chances will be nearer the end of the 24 hour TAF period as the front draws near. EXTENDED AVIATION OUTLOOK...Restrictions associated with a cold front will linger into Friday night. Restrictions possible Tuesday due to convection. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 1, 6:41 AM EDT, 13 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 641 AM EDT Thu Jul 1 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-021045- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 641 AM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are expected to increase in coverage ahead of a cold front Friday into Friday night. Areas of heavy rainfall will be possible, potentially leading to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 1, 6:19 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
619 PM EDT Thu Jul 1 2021
SCZ020>022-028-116-012300-
Fairfield SC-Southern Lancaster SC-Newberry SC-Richland SC-
Kershaw SC-
619 PM EDT Thu Jul 1 2021
...Strong Thunderstorms Will Impact Portions of Fairfield...Southern
Lancaster...northeastern Newberry...northwestern Richland and
northwestern Kershaw Counties Until 700 PM EDT....
...Boaters on Lake Wateree Should Seek Safe Harbor...
At 619 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Prosperity to
near Lake Carolina, moving northeast at 30 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Newberry, Camden, Winnsboro, Lake Wateree Dam, VC Summer Nuclear
Station, Kershaw, Prosperity, Lugoff, Fairfield County Airport,
Westville, Jenkinsville, Liberty Hill, Newberry College, Elgin,
Blackstock, Lake Carolina, Monticello, Longtown, Blair and Lake
Wateree State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 87 and 91.
Interstate 26 between mile markers 71 and 88.
Interstate 77 between mile markers 24 and 51.
LAT...LON 3414 8074 3423 8165 3449 8157 3445 8155
3449 8149 3450 8142 3457 8142 3455 8087
3458 8088 3452 8035
TIME...MOT...LOC 2219Z 202DEG 25KT 3424 8156 3419 8085Special weather statement, Jul 1, 6:28 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
628 PM EDT Thu Jul 1 2021
SCZ022-029-031-012300-
Kershaw SC-Sumter SC-Lee SC-
628 PM EDT Thu Jul 1 2021
...Strong Thunderstorms Will Impact Portions of south central
Kershaw...Sumter and southwestern Lee Counties Until 700 PM EDT....
At 627 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Oakland to 6
miles east of Poinsett State Park, moving northeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Sumter, South Sumter, Shaw Air Base, Oakland, Mulberry, Sumter County
Airport, Millwood, Pinewood, Cane Savannah, Dalzell, Dinkins Mill,
Spring Hill, Brogdon, Wedgewood, Boykin, Cherryvale, Wateree River
Correctional Institution, Stateburg, Woodrow and Oswego.
This includes Interstate 20 in South Carolina between mile markers
103 and 109.
LAT...LON 3378 8031 3377 8040 3373 8039 3372 8043
3373 8043 3374 8045 3371 8045 3371 8046
3402 8061 3404 8060 3409 8064 3409 8062
3410 8063 3427 8044 3386 8015
TIME...MOT...LOC 2227Z 208DEG 19KT 3398 8054 3378 8042Local storm report, Jul 1, 6:36 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
636 PM EDT THU JUL 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 1 SSW LAKE MURRAY OF RI 34.11N 81.27W
07/01/2021 M43 MPH RICHLAND SC OFFICIAL NWS OBS
THE NWS TOWER AT FLOTILLA ISLAND RECORDED A
PEAK WIND GUST OF 43 MPH.
&&
LCVLocal storm report, Jul 1, 6:38 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
638 PM EDT THU JUL 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 4 NNE LEXINGTON 34.04N 81.22W
07/01/2021 M36 MPH LEXINGTON SC MESONET
THE RICHLAND COUNTY RCWINDS MESONET REPORTED
A PEAK WIND GUST ON THE LEXINGTON SIDE OF
THE LAKE MURRAY DAM.
&&
LCVSpecial weather statement, Jul 1, 6:58 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
658 PM EDT Thu Jul 1 2021
SCZ016-021-022-029-116-020000-
Fairfield SC-Chesterfield SC-Southern Lancaster SC-Kershaw SC-Lee SC-
658 PM EDT Thu Jul 1 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...central Chesterfield...Southern Lancaster...Kershaw and
northwestern Lee Counties Until 800 PM EDT....
...Boaters on Lake Wateree Should Seek Safe Harbor...
At 658 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southeast of
Blackstock to near Bishopville, moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Lancaster, Camden, Bishopville, Lake Wateree Dam, Pageland, Kershaw,
Elgin, Heath Springs, Liberty Hill, Lake Wateree State Park,
Westville, USC Lancaster, Irwin, Cassatt, Lee State Park, Carolina
Sandhills Wildlife Refuge, Mt Pisgah, Longtown, Buford and Goodale
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 105 and 120.
Interstate 77 between mile markers 40 and 51.
LAT...LON 3449 8005 3437 8029 3436 8029 3432 8024
3437 8018 3432 8017 3426 8013 3414 8026
3446 8119 3456 8114 3455 8087 3465 8089
3470 8086 3483 8090 3481 8033 3449 7989
TIME...MOT...LOC 2258Z 212DEG 15KT 3450 8107 3423 8030Special weather statement, Jul 1, 7:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
750 PM EDT Thu Jul 1 2021
SCZ016-020015-
Chesterfield SC-
750 PM EDT Thu Jul 1 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 815 PM EDT....
At 749 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southwest of Cheraw State Park, or 10
miles southwest of Cheraw, moving northeast at 15 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Cheraw, Chesterfield, Cheraw State Park, Northeastern Technical
College, Cheraw Municipal Airport, Society Hill, Ruby, Patrick, Mount
Croghan, McFarlan, Chesterfield Ruby Middle School, Cheraw Fish
Hatchery, Bay Springs Fire Station and Chesterfield Detention Center.
LAT...LON 3460 7981 3453 7983 3449 7990 3450 7992
3449 7997 3450 7998 3449 8003 3449 8006
3453 8013 3481 8033 3481 7994 3476 7993
3474 7989 3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 2349Z 209DEG 15KT 3457 8000The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:16 PM EDT | Special Weather Statement | CAE | Richland | 29 min |
| Jul 1, 5:23 PM EDT | Special Weather Statement | CAE | Lexington, Saluda | 52 min |
| Jul 1, 5:57 PM EDT | Special Weather Statement | CAE | Newberry, Richland | 48 min |
| Jul 1, 6:19 PM EDT | Special Weather Statement | CAE | Fairfield, Kershaw, Newberry | 41 min |
| Jul 1, 6:28 PM EDT | Special Weather Statement | CAE | Sumter | 32 min |
| Jul 1, 6:58 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lancaster, Lee | 62 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.